Alert archive / Iowa / Tornado Warnings in 1996

Tornado Warning 28, NWS Quad Cities, IA

October 29, 1996Cedar County, Iowa

NWS Quad Cities, IA issued this tornado warning at Oct 29, 1996, 3:03 PM CST for Cedar County, Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 29, 1996, 3:03 PM CST (21:03 UTC)
Expired
Oct 29, 1996, 3:45 PM CST
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Cedar County, IA

The radar

The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 3:15 PM CSTThunderstorm Wind 60Durant, IA
Oct 29, 3:40 PM CSTThunderstorm Wind 60West Branch, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 292105 RRA
TORMLI
IAC031-292145-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CST TUE OCT 29 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  345 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL IOWA
 
   ...CEDAR COUNTY
 
AT 302 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO 5 MILES SOUTHEAST OF IOWA CITY MOVING NORTHEAST AT 45
MPH. THE TORNADO SHOULD PASS NEAR WEST BRANCH BY 315 PM CST AND TIPTON
BY 325 PM CST.
 
THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING.
 
GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
 
HENDRICKS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Oct 29, 2:25 PM CST, 38 minutes earlier.

Area forecast discussion, Oct 29, 2:25 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CST TUE OCT 29 1996

NO TIME FOR DISCUSSION. WX SPEAKS FOR ITSELF. SVR EVENT UNDERWAY.

HENDRICKS

In the hours before

Special weather statement, Oct 29, 2:20 PM CST, 43 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-300400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CST TUE OCT 29 1996

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM CST FOR MUCH OF EASTERN
IOWA AND NORTHWEST ILLINOIS...

A TORNADO WATCH IS IN EFFECT FOR MUCH OF EASTERN IOWA AND NORTHWEST
ILLINOIS UNTIL 800 PM CST. IN EASTERN IOWA... THIS INCLUDES THE
COUNTIES OF DELAWARE... DUBUQUE... LINN... JONES... JACKSON...
JOHNSON... CEDAR... CLINTON... SCOTT... WASHINGTON... MUSCATINE...
LOUISA... HENRY... DES MOINES AND LEE. IN NORTHWEST ILLINOIS... THIS
INCLUDES THE COUNTIES OF JO DAVIESS... STEPHENSON... CARROLL...
WHITESIDE... ROCK ISLAND... HENRY... BUREAU... PUTNAM... MERCER...
HENDERSON... WARREN... HANCOCK AND MCDONOUGH.

STRONG TO SEVERE THUNDERSTORMS ARE ERUPTING ACROSS THE WATCH AREA.

STAY TUNED TO LATER STATEMENTS AND WARNINGS.

HENDRICKS
Special weather statement, Oct 29, 2:22 PM CST, 41 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-300400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CST TUE OCT 29 1996

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM CST FOR MUCH OF EASTERN
IOWA AND NORTHWEST ILLINOIS...

A TORNADO WATCH IS IN EFFECT FOR MUCH OF EASTERN IOWA AND NORTHWEST
ILLINOIS UNTIL 800 PM CST. IN EASTERN IOWA... THIS INCLUDES THE
COUNTIES OF DELAWARE... DUBUQUE... LINN... JONES... JACKSON...
JOHNSON... CEDAR... CLINTON... SCOTT... WASHINGTON... MUSCATINE...
LOUISA... HENRY... DES MOINES AND LEE. IN NORTHWEST ILLINOIS... THIS
INCLUDES THE COUNTIES OF JO DAVIESS... STEPHENSON... CARROLL...
WHITESIDE... ROCK ISLAND... HENRY... BUREAU... PUTNAM... MERCER...
HENDERSON... WARREN... HANCOCK AND MCDONOUGH.

STRONG TO SEVERE THUNDERSTORMS ARE ERUPTING ACROSS THE WATCH AREA.

STAY TUNED TO LATER STATEMENTS AND WARNINGS.

HENDRICKS
Special weather statement, Oct 29, 2:45 PM CST, 18 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-300245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CST TUE OCT 29 1996

...TORNADO WATCH DISCONTINUED FOR A SMALL PORTION OF EASTERN IOWA...

THE TORNADO WATCH FOR KEOKUK COUNTY IN EASTERN IOWA HAS BEEN
TERMINATED.

NO SEVERE WEATHER OCCURRED IN THE WATCH AREA.

HENDRICKS
Special weather statement, Oct 29, 2:46 PM CST, 17 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-300245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CST TUE OCT 29 1996

...TORNADO WATCH DISCONTINUED FOR A SMALL PORTION OF EASTERN IOWA...

THE TORNADO WATCH FOR KEOKUK COUNTY IN EASTERN IOWA HAS BEEN
TERMINATED.

NO SEVERE WEATHER OCCURRED IN THE WATCH AREA.

HENDRICKS
Special weather statement, Oct 29, 2:50 PM CST, 13 minutes before
IAZ065-066-041-089-042-088-063-054-087-064-053-076-099-052-078-
067-068-098-077-ILZ017-007-034-025-016-001-035-024-018-015-002-
026-009-292245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CST TUE OCT 29 1996

AT 250 PM...NWS DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM CEDAR RAPIDS TO 10 MILES EAST OF KEOKUK. THESE STORMS WERE MOVING
NORTHEAST AT 50 MILES AN HOUR. ADDITIONAL STRONG THUNDERSTORMS HAD
DEVELOPED RAPIDLY EAST OF THE MISSISSIPPI FROM 5 MILES EAST OF CLINTON
TO 20 MILES SOUTH OF MOLINE MOVING NORTHEAST AT 50 MILES AN HOUR.

THESE STORMS ARE CAPABLE OF PRODUCING 50 MILE AN HOUR WINDS...PEA SIZE
HAIL AND DEADLY LIGHTNING.

HOLSTEN
Special weather statement, Oct 29, 2:52 PM CST, 11 minutes before
IAZ065-066-041-089-042-088-063-054-087-064-053-076-099-052-078-
067-068-098-077-ILZ017-007-034-025-016-001-035-024-018-015-002-
026-009-292245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CST TUE OCT 29 1996

AT 250 PM...NWS DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM CEDAR RAPIDS TO 10 MILES EAST OF KEOKUK. THESE STORMS WERE MOVING
NORTHEAST AT 50 MILES AN HOUR. ADDITIONAL STRONG THUNDERSTORMS HAD
DEVELOPED RAPIDLY EAST OF THE MISSISSIPPI FROM 5 MILES EAST OF CLINTON
TO 20 MILES SOUTH OF MOLINE MOVING NORTHEAST AT 50 MILES AN HOUR.

THESE STORMS ARE CAPABLE OF PRODUCING 50 MILE AN HOUR WINDS...PEA SIZE
HAIL AND DEADLY LIGHTNING.

HOLSTE2N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 1:48 PM CSTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones42 min
Oct 29, 1:54 PM CSTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones36 min
Oct 29, 2:33 PM CSTTornado WarningDVNJohnson, Washington42 min
Oct 29, 2:55 PM CSTSevere Thunderstorm WarningDVNCedar50 min
Oct 29, 3:02 PM CSTTornado WarningDVNJones43 min
Oct 29, 3:23 PM CSTSevere Thunderstorm WarningDVNClinton, Scott52 min
Oct 29, 3:26 PM CSTTornado WarningDVNClinton, Scott49 min

Nearby

Tornado Warnings in Iowa, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.